This is an extra for today as I owe you one from Saturday (in case anyone except me is keeping score).
Neuropathy or nerve pain, formally referred to be chemotherapy-induced periphera neuropathy, is a too frequent side effect of taxane (Taxol and Taxotere) chemotherapies. Many women receive one of these drugs as part of adjuvant treatment for breast cancer and many more receive them as treatment for advanced breast cancer. Neuropathy can be mild or intense and not infrequently is bad enough to require a change in treatment.
For women with advanced cancer, this may mean a dose reduction or spreading out the treatments (for example, going to every two weeks instead of weekly) or changing to something else entirely. For women receiving adjuvant thereapy, it usually means a dose reduction and, sometimes, a premature end to the treatment. In adjuvant therapy, Taxol or sometimes Taxotere is given either in larger doses every two or three weeks or in smaller doses weekly (with the total amount given being the same in either case). Women who are getting the larger, less frequent treatment may shift to smaller weekly doses to see if that helps. Women who are on the weekly regimen may end up stopping after 8 or 9 instead of the common 12 (and, as an aside, sometimes the original plan is 8 or 9, again with the total being the same.)
Some wome esperience quite mild neuropathy, periodic tingling or just an awareness of fingers and/or toes. Other women have real pain or may not be able to use their fingers in a normal way--e.g. can't do a button. This is a problem!
This is a study from the Journal of Oncology Practice about neuropathy in adjuvant treatment. I give you the abstract :
Impact of Chemotherapy-Induced Peripheral Neuropathy on Treatment Delivery in Nonmetastatic Breast Cancer
By Rebecca M. Speck, PhD, MPH, Mary D. Sammel, ScD, John T. Farrar, MD, PhD,
Sean Hennessy, PharmD, PhD, Jun J. Mao, MD, MSCE, Margaret G. Stineman, MD, and
Angela DeMichele, MD, MSCE
Perelman School of Medicine, University of Pennsylvania, Philadelphia, PA
Purpose: To determine the incidence of dose-limiting (DL)
chemotherapy-induced peripheral neuropathy (CIPN) events in
Patients and Methods: This retrospective cohort study included
488 women who received docetaxel or paclitaxel. The
primary outcome was a DL event (dose delay, dose reduction, or
treatment discontinuation) attributed to CIPN (DL CIPN). The
paired t test was used to test the difference in received cumulative
dose and planned cumulative dose by dose reduction and
treatment discontinuation status.
Results: A total of 150 unique DL events occurred in 120
women (24.6%). More than one third (37.3%; n ! 56) of the
events were attributed to CIPN. The 56 DL CIPN events occurred
in 50 women (10.2%). DL CIPN incidence differed significantly byagent (docetaxel, 2.4%; n ! five of 209; paclitaxel, 16.1%; n !
45 of 279; P " .001). DL CIPN occurred in 24.5% and 14.4% of
women who received paclitaxel 80 mg/m2 weekly for 12 cycles
and 175 mg/m2 biweekly for four cycles, respectively (adjusted
odds ratio, 2.11; 95% CI, 0.97 to 4.60; P ! .06). The cumulative
dose actually received was significantly lower than the planned
cumulative dose among women who had a dose reduction or
treatment termination attributed to CIPN (9.4% less; P " .001
and 28.4% less; P " .001, respectively).
Conclusion: Oncologists limited the dosing of chemotherapy
because of CIPN in a significant proportion of paclitaxel recipients,
most frequently in those who received a weekly regimen.
Patients who had their dose reduced or discontinued received
significantly less cumulative chemotherapy than planned. The
implications of these DL CIPN events on treatment outcomes
must be investigated.